Alert archive / Maine / Gale Watches in 2021

Gale Watch 5, NWS Gray, ME

January 30, 2021

NWS Gray, ME issued this gale watch at Jan 30, 2021, 3:40 PM EST. It took effect at Feb 1, 2021, 1:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 30, 2021, 3:40 PM EST (20:40 UTC)
In effect from
Feb 1, 2021, 1:00 PM EST
Expired
Jan 31, 2021, 3:45 PM EST
In force
Issued by
NWS Gray, ME

The text

As transmitted.

208 
WHUS71 KGYX 302040
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
340 PM EST Sat Jan 30 2021

ANZ150-152-154-311045-
/O.CON.KGYX.SC.Y.0008.000000T0000Z-210131T1000Z/
/O.NEW.KGYX.UP.Y.0004.210131T0400Z-210131T1200Z/
/O.NEW.KGYX.GL.A.0005.210201T1800Z-210203T0000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
340 PM EST Sat Jan 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST SUNDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
7 AM EST SUNDAY...
...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY
EVENING...

* WHAT...For the Freezing Spray Advisory, moderate accumulation 
  of freezing spray expected. For the Small Craft Advisory, 
  northwest winds 10 to 20 kt with gusts up to 25 kt and seas 4 
  to 6 ft. For the Gale Watch, northeast winds 25 to 35 kt with 
  gusts up to 40 kt and seas 10 to 15 ft possible.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...For the Freezing Spray Advisory, from 11 PM this 
  evening to 7 AM EST Sunday. For the Small Craft Advisory, 
  until 5 AM EST Sunday. For the Gale Watch, from Monday 
  afternoon through Tuesday evening.

* IMPACTS...Operating a vessel in freezing spray is hazardous. 
  Freezing spray may render mechanical and electronic components 
  inoperative. Ice accretion on decks and superstructures may 
  result in some loss of stability. Strong winds can cause 
  hazardous seas which could capsize or damage vessels and 
  reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid or mitigate
hazardous accumulation of ice on their vessel. During freezing
spray conditions the U.S. Coast Guard advises that you ensure all
lifesaving equipment remains free of ice.

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ151-153-311045-
/O.NEW.KGYX.UP.Y.0004.210131T0400Z-210131T1200Z/
/O.NEW.KGYX.GL.A.0005.210201T1800Z-210203T0000Z/
Penobscot Bay-Casco Bay-
340 PM EST Sat Jan 30 2021

...FREEZING SPRAY ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
7 AM EST SUNDAY...
...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY
EVENING...

* WHAT...For the Freezing Spray Advisory, moderate accumulation 
  of freezing spray expected. For the Gale Watch, northeast 
  winds 20 to 30 kt with gusts up to 35 kt and seas 6 to 9 ft 
  possible.

* WHERE...Penobscot Bay and Casco Bay.

* WHEN...For the Freezing Spray Advisory, from 11 PM this 
  evening to 7 AM EST Sunday. For the Gale Watch, from Monday 
  afternoon through Tuesday evening.

* IMPACTS...Operating a vessel in freezing spray is hazardous. 
  Freezing spray may render mechanical and electronic components 
  inoperative. Ice accretion on decks and superstructures may 
  result in some loss of stability. Strong winds can cause 
  hazardous seas which could capsize or damage vessels and 
  reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid or mitigate
hazardous accumulation of ice on their vessel. During freezing
spray conditions the U.S. Coast Guard advises that you ensure all
lifesaving equipment remains free of ice.

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
2 follow-up statements
477 
WHUS71 KGYX 310859
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
359 AM EST Sun Jan 31 2021

ANZ150-152-154-312300-
/O.CAN.KGYX.SC.Y.0008.000000T0000Z-210131T1000Z/
/O.CAN.KGYX.UP.Y.0004.000000T0000Z-210131T1200Z/
/O.CON.KGYX.GL.A.0005.210201T1800Z-210203T0000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
359 AM EST Sun Jan 31 2021

...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY EVENING...
...SMALL CRAFT ADVISORY IS CANCELLED...
...FREEZING SPRAY ADVISORY IS CANCELLED...

* WHAT...Northeast winds 25 to 35 kt with gusts up to 45 kt and 
  seas 13 to 18 ft possible.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...From Monday afternoon through Tuesday evening.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ151-153-312300-
/O.CAN.KGYX.UP.Y.0004.000000T0000Z-210131T1200Z/
/O.CON.KGYX.GL.A.0005.210201T1800Z-210203T0000Z/
Penobscot Bay-Casco Bay-
359 AM EST Sun Jan 31 2021

...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY EVENING...
...FREEZING SPRAY ADVISORY IS CANCELLED...

* WHAT...Northeast winds 20 to 30 kt with gusts up to 40 kt and 
  seas 5 to 8 ft possible.

* WHERE...Casco Bay and Penobscot Bay.

* WHEN...From Monday afternoon through Tuesday evening.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
497 
WHUS71 KGYX 312045
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
345 PM EST Sun Jan 31 2021

ANZ151-153-011045-
/O.UPG.KGYX.GL.A.0005.210201T1800Z-210203T0000Z/
/O.NEW.KGYX.GL.W.0007.210202T0000Z-210202T1700Z/
Penobscot Bay-Casco Bay-
345 PM EST Sun Jan 31 2021

...GALE WARNING IN EFFECT FROM 7 PM MONDAY TO NOON EST TUESDAY...

* WHAT...Northeast winds 20 to 30 kt with gusts up to 45 kt and 
  seas 6 to 9 ft expected.

* WHERE...Penobscot Bay and Casco Bay.

* WHEN...From 7 PM Monday to noon EST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ150-152-154-011045-
/O.UPG.KGYX.GL.A.0005.210201T1800Z-210203T0000Z/
/O.NEW.KGYX.SR.W.0002.210202T0000Z-210202T1700Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
345 PM EST Sun Jan 31 2021

...STORM WARNING IN EFFECT FROM 7 PM MONDAY TO NOON EST TUESDAY...

* WHAT...Northeast winds 30 to 40 kt with gusts up to 55 kt and 
  seas 12 to 17 ft expected.

* WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME 
  out 25 NM, Coastal Waters from Port Clyde, ME to Cape 
  Elizabeth, ME out 25 NM and Coastal Waters from Cape 
  Elizabeth, ME to Merrimack River, MA out 25 NM.

* WHEN...From 7 PM Monday to noon EST Tuesday.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale watch went out at Jan 30, 10:16 AM EST, 5 hours 24 minutes earlier.

Area forecast discussion, Jan 30, 10:16 AM EST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1016 AM EST Sat Jan 30 2021

.SYNOPSIS...
High pressure builds east across southern Canada resulting in a
dry and cold weekend. An area of low pressure develops along
the Mid Atlantic Coast early next week and moves to the
northeast. It will pass offshore late Monday Night through
Wednesday of next week with a period of snow and gusty winds.
Warmer high pressure builds in behind the storm late next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1015 AM Update...Just a few minor adjustments to the forecast
for the rest of the day. Increased forecast cloud cover for
western and northern NH for persistent stratocu. Otherwise, just
a few minor adjustments to temperatures and wind.

715 AM...Just a few tweaks to sky/winds and temps. Regarding
temps, a few places did manage to decouple late and managed to
get KEEN to -10 and KLEB to -4. But otherwise any clouds this
morning should give way to sunshine later today, even in the
mtns.

Previously...Low pressure offshore tracks south of the Grand
Banks today, moving away from the area, while sfc high shifts in
from the W. Winds will slacken during the day and should be
less gusty as well. Any morning clouds in the mtns will begin
breaking up in the afternoon. Despite the sunshine it will be
cols with highs ranging from around 10 in the N, to around 20 in
the S. Daytime wind chills will run about 10F below the air
temps.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
The high will cross right over New England tonight, and with
clear and calm conds will allow for widespread decoupling and
rad cooling. Lows tonight will should drop quickly this evening,
although there will be little to no wind. Mins bottom out
between 10 and 20 below in the mtns, while closer to the coast
and in srn NH the will range from -5 to +5, although colder
spots could be closer to -10.

On Sunday, look for mainly sunny skies and light winds. It will
be warmer than Saturday, but still below normal, with highs
around 20 in the mtns, to the upper 20s in the S. Sun night will
be mainly clear through much of the night and should see another
good rad cooling, but lows will not be quite as cold as Sat
night, ranging from the single digits below zero in the N to 5
to 10 above in the south.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Potentially Significant Winter Storm Next Week...

Monday morning, high pressure will be firmly planted over
Quebec, extending through New England toward Bermuda... forming
a dipole with low pressure to its south over the Ohio Valley
extending toward the DELMARVA. Looking aloft, an elongated
trough presently over the Rockies will track east with time...
as this trough approaches the East Coast early Monday, low
pressure over the Ohio Valley will fill in with coastal
cyclogenesis feeding off the Gulf Stream (a la Miller Type B).

Locally, we'll see winds pick up out of the northeast on Monday as
a fairly classic CAD sets up out of Canadian high pressure.
Temperatures will top out in the 20s with cirrus streaming in
from the south... and eventually lower clouds filling in along
southern zones and the coastal plain with mid-level onshore flow.
While some areas of light, ocean- enhanced snow are possible
Monday afternoon into the evening, the main show arrives a
little later.

Deterministic and ensemble suites are in good agreement that a band
of snow associated with the sytem's warm front will arrive from the
south late in the evening to overnight Monday, spreading northward
through the forecast area by Tuesday afternoon. Expect at least a
couple inches of snow with this feature, up to several inches where
mesoscale enhancement can be realized... at this time southern
and coastal zones stand the greatest chance of higher totals
with this wave during the morning hours, which makes sense given
moisture availability and closer proximity to forcing associated
with the low/mid-level circulation strewn out over the waters.
A strong easterly jet means some upslope enhancement as well.

Focus shifts somewhat beyond this point... a shortwave racing across
the Canadian Plains pushes into the backside of the long wave over
the East Coast, which causes the system as a whole to amplify and re-
orient more negatively. At the surface, broad low pressure
oriented SW to NE across the 70W/40N benchmark early Tuesday
deepens and shifts more N to S near the Gulf of Maine. This
transition dictates the position and amounts of additional
snowfall over the area, especially for Maine. In general am
expecting a renewal of FGEN forcing during the second half of
Tuesday on the northwest side of the low/mid-level wave...
current model trends place this generally over Maine. This is
however a more uncertain portion of the forecast with fairly
significant spread in solutions with one extreme (a la 00Z Euro)
taking low pressure north into Downeast Maine and the other
extreme (a la 00Z GFS) tracking it through Nova Scotia. The
former would bring more significant snowfall on the order of
several inches to Maine and the Whites with overall stronger
and better phased dynamic forcing; the latter offering a faster
exodus on Tuesday and lesser snowfall amounts for Maine. Also
of note is the possibility that a low track through Maine
introduces warmer air along the Maine coast which may turn snow
to rain, although ascent will be displaced to the north with
that scenario so wouldn't make a big dent in snow totals.

To wrap things up... medium to high confidence holds in a
fairly long-duration, all- snow event with impacts centered on
Tuesday. Taking a quick look at wind fields, gusts will pick up
Monday night through Tuesday with the current probabilistic
suite and BUFKIT soundings indicating favorable lapse rates for
gusts in excess of 30 mph, strongest at the coast and at
elevation. Speaking of increasing onshore winds... will have to
closely monitor surge trends for coastal impacts including minor
flooding and splash-over, especially with a more westward
track. While most mid- level forcing exits with surface low on
Wednesday, the upper level low continues to spin overhead so
have bumped up cloud cover... and added a chance of showers as
lapse rates will be favorable. Low level ridging eventually
works in for a brief time Thursday as the upper low departs to
the maritimes, but another system crossing through the Great
Lakes region is close on its heels and will impact the region
toward the end of the week. Looking like a warmer system in
general given a track further north. Went with the NBM for
Thursday through the end of the forecast to focus on the early
week storm.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Mainly VFR thru Sun night. MVFR cigs linger
through this morning at KHIE, but should be VFR by midday.

Long Term...Ceilings will lower from south to north late Monday
into early Tuesday with increasing NE winds and SN breaking
out, leading to periods of IFR or worse through Tuesday.
Conditions will begin improving as dry air works in on the
backside of the system from the southwest later Tuesday,
although restrictions over much of Maine may persist into
Wednesday. Winds back to the north on Tuesday, then to the
northwest Wednesday with wind gusts in excess of 30 mph
possible.

&&

.MARINE...
Short Term...Extended SCA thru this morning in the bays, and
through tonight in the outer waters, which will mainly be for
seas lingering around 5-6 later today into tonight.

Long Term...An easterly jet associated with an approaching storm
system will increase winds and seas late Monday into Tuesday
with a period of Gales possible. Seas will also build during
this time, to 10-15 ft nearshore by Tuesday. Winds orient more
northerly late Tuesday as low pressure approaches the Gulf of
Maine, to northwesterly Wednesday as low pressure exits to the
northeast with Gales gradually diminishing. SCAs persist with
active seas into early Thursday before high pressure returns.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 5 AM EST Sunday for ANZ150-152-154.

&&
Hazardous weather outlook, Jan 30, 4:35 AM EST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
435 AM EST Sat Jan 30 2021

MEZ023>028-NHZ014-310945-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
435 AM EST Sat Jan 30 2021

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A coastal storm will slowly meander north along the East Coast early
next week. This system will have the potential to bring significant
snow and strong, gusty winds with impacts centered on Tuesday. In
addition a long duration of easterly flow will lead to potential
coastal impacts, including splashover or minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>022-033-NHZ001>013-015-310945-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
435 AM EST Sat Jan 30 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A coastal storm will slowly meander north along the East Coast early
next week. This system will have the potential to bring gusty winds
and snow to a large portion of the region with impacts centered on
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-310945-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
435 AM EST Sat Jan 30 2021

...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A period of Gale Force winds is possible Monday night through
Tuesday along with building seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 3:25 PM ESTWinter Storm WatchGYXAndroscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more37 hr
Jan 30, 3:40 PM ESTHeavy Freezing Spray AdvisoryGYX12 hr

Nearby

Gale Watches in Maine, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.